Tornadoes · United States · Texas · 2010

EF0 tornado, Jericho, Texas, April 22, 2010

This EF0 tornado ran 5.2 miles across Donley County on April 22, 2010, touching down at 5:10 PM CDT and reaching 100 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
April 22, 2010
Touchdown
5:10 PM CDT (22:10 UTC)
Lifted
5:26 PM CDT (22:26 UTC)
On the ground
16 minutes
Path length
5.2 miles (8.4 km)
Path width
100 yards (91 m)
Deaths
0
Injuries
0
County
Donley County
Touchdown point
35.160, -100.980
Lift-off point
35.159, -100.887
Record number
1004221610-01

What the Weather Service recorded

Severe thunderstorms producing large hail...damaging thunderstorm winds...and several tornadoes moved across parts of the eastern two-thirds of the Texas Panhandle. The thunderstorms winds knocked down a large tree and one tornado caused damage to power poles. No injuries were reported.

The tornado touched down four miles southeast of Groom in Donley County at 1610 CST and lifted at 1626 CST two miles east southeast of Jericho. The tornado was on the ground for about eight miles with a maximum path width of one hundred yards. No damage or injuries were reported.

The tornado touched down eight miles east southeast of Groom in Donley County at 1707 CST and then lifted at 1709 CST. The tornado was on the ground for one half mile with a maximum path width of twenty-five yards. No damage or injuries were reported.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The forecast that day

The Storm Prediction Center had this point in a Moderate Risk, with a 0.15 chance of a tornado within 25 miles. The outlook in force was issued at 19:59 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the tornado touched down at Apr 22, 12:28 PM CDT, 4 hours 42 minutes earlier.

Area forecast discussion, Apr 22, 12:28 PM CDT, 4 hours 42 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1228 PM CDT THU APR 22 2010

.AVIATION...
DRYLINE SLOWER TO FORM BUT IS EXPECTED TO SHARPEN QUICKLY EARLY THIS
AFTERNOON. DRYLINE SHOULD BE ORIENTED FROM ABOUT GUYMON TO AMARILLO
BY 19-20Z. DUE TO THE CLOSE PROXIMITY...DECIDED TO MENTION TSRA AT
KAMA AND KGUY TAFS. KDHT DRY.

DRY ALL TAF SITES FRIDAY BUT WINDS EXPECTED TO INCREASE TO GUSTS OF 30-35KT

&&

.PREV DISCUSSION... /ISSUED 705 AM CDT THU APR 22 2010/

AVIATION...
CONVECTION WILL BE THE MAIN AVIATION CONCERN TODAY. MORNING SHOWERS
WILL CONTINUE TO IMPACT DHT FOR THE NEXT HOUR OR TWO...WITH LESSER
CHANCES AT GUY/AMA. LATEST GUIDANCE STILL SUGGESTING A DRYLINE
SETTING UP ACROSS THE PANHANDLES TODAY. WILL KEEP CB REMARKS ATTM FOR
AMA/GUY TO ACCOUNT FOR POSSIBLE CONVECTION THAT DEVELOPS AS OPPOSED
TO PREVAILING OR TEMPO THUNDERSTORM REMARKS. WILL KEEP THE FORECAST
VFR FOR NOW BUT PERIODIC MVFR/IFR CIGS/VSBYS WILL BE POSSIBLE IN AND
NEAR THUNDERSTORMS.

TAB

PREV DISCUSSION... /ISSUED 329 AM CDT THU APR 22 2010/

DISCUSSION...
THE QUASI STATIONARY FRONT THAT STALLED OVER THE SOUTHERN TX
PANHANDLE YESTERDAY AFTERNOON HAS BEEN MOVING NORTH AS A WARM FRONT
THIS MORNING AND IS NEAR THE OK PANHANDLE AT THIS TIME. FARTHER
SOUTH... A CLUSTER OF SHOWERS AND THUNDERSTORMS THAT DEVELOPED IN THE
EASTERN PLAINS OF NM HAS MAINTAINED INTENSITY WITH THE INTENSIFYING
LOW LEVEL JET AS IT MOVES INTO THE SOUTH CENTRAL TX PANHANDLE. THIS
CONVECTION WILL CONTINUE TO SLOW TREK TO THE EAST THIS MORNING WITH A
SMALL POTENTIAL FOR MARGINALLY SEVERE HAIL. THE MAIN SHOW IS
ANTICIPATED FOR THIS AFTERNOON AND EVENING. A DRYLINE IS FORECAST TO
DEVELOP IN THE WARM SECTOR WITH SUBSTANTIAL SHEAR AVAILABLE. WITH
RECENT RAINFALL AND OUR INABILITY TO BREAK OUT OF THE GRUNGE OVER THE
PAST FEW DAYS...THE FORECAST AFTERNOON DRYLINE POSITION IS STILL
QUESTIONABLE. AFTER COORDINATION WITH NEIGHBORING OFFICES...WE
DECIDED TO GO WITH A MORE DIFFUSE EAST-WEST POP GRADIENT IN CASE THE
DRYLINE IS UNABLE TO MIX TO THE EDGE OF THE CAPROCK. WITH THE
EXPECTED DIABATIC HEATING...CAPE VALUES SHOULD REACH 1500 TO 2000
J/KG ON THE MOIST SIDE OF THE BOUNDARY...COINCIDENT WITH THE UPPER
50S TO LOWER 60S DEWPOINTS. WE WILL STILL CARRY THE MENTION OF LARGE
HAIL...DAMAGING WINDS AND ISOLATED TORNADOES IN THE HWO AND SEVERE
THUNDERSTORMS IN THE PUBLIC FORECAST FROM 18Z TO 06Z. THE MAIN CAVEAT
IS THE WEAKLY CAPPED ENVIRONMENT THAT MAY LEND TOWARD EARLIER
CONVECTIVE INITIATION AND NON DISCRETE CELLS...RESULTING IN A LARGE
MASS OF CONVECTION WITH LOWER SEVERE POTENTIAL. WE COULD ALSO SEE
SOME MODIFICATION OF OUR CURRENT STEEP MID LEVEL LAPSE RATES DUE TO
THE CURRENT CONVECTION. THE AFTERNOON CONVECTION IS FORECAST TO GROW
UPSCALE INTO A LARGE MCS...EVENTUALLY MOVING OUT OF THE PANHANDLES
BEFORE 12Z FRIDAY AS A PACIFIC COLD FRONT USHERS DRIER AIR INTO THE
CWA.

THIS WILL RESULT IN SLIGHTLY COOLER BUT DRY/BREEZY CONDITIONS ON
FRIDAY. THE UPPER LOW IS PROGGED TO LIFT NORTHEAST ACROSS THE
SOUTHERN/CENTRAL HIGH PLAINS FRIDAY NIGHT AND MAY PROVIDE ENOUGH
LIFT TO CREATE SOME LIGHT SHOWERY ACTIVITY ACROSS THE NORTHERN
ZONES. A COLD FRONT WILL BLOW THROUGH THE AREA EARLY SATURDAY ON THE
BACKSIDE OF THIS UPPER CYCLONE...BRINGING BRISK NORTH TO NORTHWEST
WINDS TO THE AREA. AGAIN...SOME LIGHT PRECIP WILL BE POSSIBLE IN THE
NORTH BUT SHOULD NOT AMOUNT TO MUCH. WE SHOULD MAINTAIN SLIGHTLY
BELOW TEMPS ON SUNDAY AS A GENERAL UPSLOPE FLOW ON THE SOUTH SIDE OF
THE SURFACE ANTICYCLONE. THERE IS AN OUTSIDE CHANCE THAT WE COULD
SEE SOME CONVECTION OVER THE NORTHWEST ZONES. THE UPSLOPE FLOW
SHOULD CONTRIBUTE TO DIURNAL TSTORMS OVER THE HIGHER TERRAIN OF
NM/CO AND THE NORTHWEST FLOW ALOFT COULD USER A FEW INTO THE AREA.
THIS CHANCE IS REMOTE SO NO MENTION WILL BE MADE AT THIS TIME.

THE MEDIUM RANGE MODELS CONTINUE TO SHOW DECENT SYNOPTIC SCALE
AGREEMENT FOR THE EARLY PART OF NEXT WEEK BUT DIFFER ON THE SMALLER
FEATURES. THE ECMWF CONTINUES TO DRIVE A STRONGER COLD FRONT INTO
THE AREA LATE MONDAY ALTHOUGH THE LAST CYCLE OF THE GFS IS TRENDING
COOLER...WHICH LOOKS BETTER AT THE MOMENT. I TOYED WITH THE IDEA OF
INSERTING LOW POPS MONDAY NIGHT AND TUESDAY BUT HELD OFF FOR ONE
MORE DAY TO SEE IF THE MODELS CAN MAINTAIN THIS SOLUTION. LEE
CYCLOGENESIS IS ANTICIPATED BY MID WEEK AS ANOTHER TROF DIGS INTO
THE SOUTHWEST CONUS AND PROVIDES INCREASING SOUTHWEST FLOW ALOFT FOR
THE HIGH PLAINS. THIS WILL RESULT IN A WARM UP INTO THE MID 70S BY
WEDNESDAY.

JOHNSON

FIRE WEATHER...
FIRE WEATHER CONCERNS WILL GENERALLY BE LIMITED THROUGH THE NEXT 7
DAYS OWING TO RESIDUAL GROUND MOISTURE FROM RECENT RAINFALL. WINDS
WILL INCREASE TODAY TO AROUND 20 MPH WITH RELATIVE HUMIDITIES
FALLING TO AROUND 25 PERCENT. ON FRIDAY...SOUTHWEST WINDS OF 15 TO
20 MPH ARE EXPECTED WITH RELATIVE HUMIDITIES AROUND 20 PERCENT.
ADDITIONAL WINDY CONDITIONS ARE ANTICIPATED ON SATURDAY IN THE WAKE
OF A COLD FRONT BUT HUMIDITIES WILL NOT BE AS LOW.

JOHNSON

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

07/02
Hazardous weather outlook, Apr 22, 2:49 PM CDT, 2 hours 21 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
249 PM CDT THU APR 22 2010

OKZ001>003-TXZ001>020-231100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
249 PM CDT THU APR 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

A TORNADO WATCH IS IN EFFECT UNTIL 10 PM CDT FOR THE CENTRAL AND
EASTERN PORTIONS OF THE TEXAS AND OKLAHOMA PANHANDLES.

THUNDERSTORMS WILL BE POSSIBLE AGAIN TODAY ACROSS MUCH OF THE
PANHANDLES AS A DRYLINE BECOMES ESTABLISHED ACROSS THE REGION. SOME
THUNDERSTORMS MAY BECOME SEVERE ACROSS THE CENTRAL AND EASTERN TEXAS
AND OKLAHOMA PANHANDLES WITH LARGE HAIL...DAMAGING WINDS...AND
ISOLATED TORNADOES BEING THE MAIN THREATS.

IN ADDITION...STRONG SOUTH AND SOUTHWEST WINDS OF 20 TO 30 MPH WITH
GUSTS UP TO 40 MPH ARE EXPECTED THIS AFTERNOON AND TONIGHT
ACROSS THE TEXAS AND OKLAHOMA PANHANDLES. THEREFORE...CAUTION IS
ADVISED ON AREA LAKES.

.DAYS TWO THROUGH SEVEN...

WINDY CONDITIONS WILL OCCUR ACROSS THE SOUTHWEST TEXAS PANHANDLE ON
FRIDAY...WITH SOUTHWESTERLY WINDS BETWEEN 25 AND 35 MPH WITH HIGHER
GUSTS. A WIND ADVISORY MAY BECOME NECESSARY ON FRIDAY ACROSS THE
SOUTHWEST TEXAS PANHANDLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING DUE TO
THE THREAT OF SEVERE THUNDERSTORMS.

NUTTALL

In the hours before

Special weather statement, Apr 22, 4:19 PM CDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
419 PM CDT THU APR 22 2010

TXZ018-019-222145-
ARMSTRONG TX-DONLEY TX-
419 PM CDT THU APR 22 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 445 PM CDT FOR DONLEY AND ARMSTRONG
COUNTIES.

AT 418 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 11 MILES SOUTH OF
GOODNIGHT...MOVING NORTH AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WINDS AROUND 50 MPH ARE POSSIBLE.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.

LG
Special weather statement, Apr 22, 4:29 PM CDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
429 PM CDT THU APR 22 2010

TXZ011-012-016-017-222200-
OLDHAM TX-POTTER TX-RANDALL TX-DEAF SMITH TX-
429 PM CDT THU APR 22 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 500 PM CDT FOR DEAF SMITH...
RANDALL...POTTER AND OLDHAM COUNTIES.

AT 427 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 20 MILES SOUTHWEST OF
WILDORADO...MOVING NORTHEAST AT 45 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WINDS AROUND 50 MPH ARE POSSIBLE.

LG
Local storm report, Apr 22, 4:34 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
434 PM CDT THU APR 22 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0433 PM     HAIL             SPEARMAN                36.20N 101.19W
04/22/2010  E2.75 INCH       HANSFORD           TX   LAW ENFORCEMENT

&&

EVENT NUMBER AMA1000344

RTW
Special weather statement, Apr 22, 4:35 PM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
435 PM CDT THU APR 22 2010

TXZ013-014-018-019-222200-
CARSON TX-GRAY TX-ARMSTRONG TX-DONLEY TX-
435 PM CDT THU APR 22 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 500 PM CDT FOR DONLEY...ARMSTRONG...
GRAY AND CARSON COUNTIES.

AT 431 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM OVER GOODNIGHT...MOVING NORTH AT 25
MPH.

HAIL UP TO THE SIZE OF NICKELS AND WINDS AROUND 50 MPH ARE POSSIBLE.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.

LG
Local storm report, Apr 22, 4:39 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
439 PM CDT THU APR 22 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             SPEARMAN                36.20N 101.19W
04/22/2010  E1.25 INCH       HANSFORD           TX   EMERGENCY MNGR

&&

EVENT NUMBER AMA1000345

RTW
Special weather statement, Apr 22, 4:48 PM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
448 PM CDT THU APR 22 2010

TXZ011-012-016-017-222215-
OLDHAM TX-POTTER TX-RANDALL TX-DEAF SMITH TX-
448 PM CDT THU APR 22 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 515 PM CDT FOR DEAF SMITH...
RANDALL...POTTER AND OLDHAM COUNTIES.

AT 443 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 9 MILES SOUTH OF WILDORADO...MOVING
NORTHEAST AT 45 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WINDS AROUND 50 MPH ARE POSSIBLE.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.

LG

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Amarillo Airport, TX (KAMA), 12:00Z

10.2 hours before the tornado, 70 km from the path. April 22, 2010.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2010-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 33 joules per kilogram, CIN -291, lifted condensation level 1875 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2010-04-22The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 87 square meters per square second, 0 to 6 km bulk shear 36 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
33 J/kg
Mixed-layer CIN
-291 J/kg
Surface CAPE
2 J/kg
Mixed-layer LCL
1875 m above ground
0-6 km bulk shear
36 kt
0-1 km bulk shear
15 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
284 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
5.0 K/km

Open this sounding in Storm Lab

Amarillo Airport, TX (KAMA), 00:00Z

1.8 hours after it, 70 km from the path. April 23, 2010.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2010-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -85048, lifted condensation level 1589 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2010-04-23The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 23 square meters per square second, 0 to 6 km bulk shear 53 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-85048 J/kg
Surface CAPE
683 J/kg
Mixed-layer LCL
1589 m above ground
0-6 km bulk shear
53 kt
0-1 km bulk shear
16 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2
0-3 km lapse rate
6.9 K/km

Open this sounding in Storm Lab

The surface observations

Pampa (PPA), 51 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Amarillo radar (KAMA), 71 km away, was scanning. The volume nearest the touchdown began at 22:09 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2010 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are

The other tornadoes of April 22, 2010

41 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
April 221:05 PM MDTEF0Bent, CO4.7100
April 221:08 PM MDTEF0Bent, CO2.550
April 221:35 PM MDTEF0Bent, CO0.650
April 221:48 PM MDTEF0Bent, CO1.9150
April 221:57 PM MDTEF0Bent, CO0.650
April 222:22 PM MDTEF0Kiowa, CO3.450
April 222:29 PM MDTEF1Kiowa, CO7.2200$1,000
April 222:36 PM MDTEF0Kiowa, CO0.450
April 222:45 PM MDTEF0Kiowa, CO2.650
April 222:55 PM MDTEF0Kiowa, CO0.725
April 222:56 PM MDTEF0Kiowa, CO1.450
April 223:00 PM MDTEF0Kiowa, CO1.275
April 223:12 PM MDTEF0Kiowa, CO1.250
April 223:28 PM MDTEF0Elbert, CO0.150
April 223:38 PM MDTEF0Adams, CO0.150
April 224:48 PM CDTEF1Kearny, KS9.41,760$180,000
April 224:59 PM CDTEF0Armstrong, TX1.850
April 225:04 PM CDTEF0Kearny, KS4.9440
April 225:20 PM CDTEF1Armstrong, TX10.3100$3,000
April 224:24 PM MDTEF0Cheyenne, CO2.375
April 225:32 PM CDTEF0Kearny, KS2.6150
April 225:38 PM CDTEF0Gray, TX0.525
April 224:40 PM MDTEF0Cheyenne, CO1.450
April 225:51 PM CDTEF0Beaver, OK0.225
April 226:07 PM CDTEF0Donley, TX0.625
April 226:10 PM CDTEF1Finney, KS2.7880$800
April 225:12 PM MDTEF0Cheyenne, CO2.675
April 226:17 PM CDTEF0Finney, KS0.975
April 226:27 PM CDTEF0Scott, KS3.3440
April 226:30 PM CDTEF0Gray, TX4.0440
April 226:39 PM CDTEF0Kearny, KS2.7200
April 226:40 PM CDTEF0Gray, TX4.5100
April 225:52 PM MDTEF0Cheyenne, CO1.125
April 226:05 PM MDTEF0Cheyenne, CO1.425
April 227:06 PM CDTEF1Scott, KS7.2440$210,000
April 227:20 PM CDTEF2Motley, TX9.01,300$100,000
April 227:40 PM CDTEF0Scott, KS1.4150
April 227:46 PM CDTEF3Cottle, TX12.3975$300,000
April 227:57 PM CDTEF0Lane, KS3.7150
April 229:05 PM CDTEF0Cottle, TX5.0150
April 229:21 PM CDTEF0Gove, KS0.510

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.